Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 385, NWS Wichita, KS

July 22, 2008Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 22, 2008, 5:07 PM CDT for Labette County, Neosho County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 5:07 PM CDT (22:07 UTC)
Expired
Jul 22, 2008, 5:45 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 137 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:42 PM CDTHAIL 0.58 E Parsons, KSPUBLIC DRIVING ON US 400 BETWEEN MILE MARKER 412 AND 413 EAST OF PARSONS.
Jul 22, 5:42 PM CDTHAIL 0.758 E Parsons, KSPUBLIC DRIVING ON US 400 BETWEEN MILE MARKER 412 AND 413 EAST OF PARSONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1917 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 222207
SVRICT
KSC099-133-222245-
/O.NEW.KICT.SV.W.0385.080722T2207Z-080722T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS.
  SOUTHEASTERN NEOSHO COUNTY IN SOUTHEAST KANSAS.

* UNTIL 545 PM CDT.

* AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  UP TO 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF SOUTH
  MOUND...OR 9 MILES EAST OF PARSONS.  THIS STORM WAS NEARLY
  STATIONARY.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ERIE...PARSONS...ST. PAUL...SOUTH MOUND.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

LAT...LON 3725 9535 3759 9536 3759 9508 3724 9507
TIME...MOT...LOC 2207Z 045DEG 2KT 3738 9512

$$

DARMOFAL
2 follow-up statements
000 
WWUS53 KICT 222215
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE JUL 22 2008

KSC099-133-222245-
/O.CON.KICT.SV.W.0385.000000T0000Z-080722T2245Z/
NEOSHO KS-LABETTE KS-
515 PM CDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LABETTE AND SOUTHEASTERN NEOSHO COUNTIES UNTIL 545 PM CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO
60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SOUTH MOUND...OR
8 MILES EAST OF PARSONS.  THIS STORM WAS NEARLY STATIONARY.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
LABETTE AND SOUTHEASTERN NEOSHO COUNTIES.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3725 9535 3759 9536 3759 9508 3724 9507
TIME...MOT...LOC 2215Z 045DEG 2KT 3738 9512

$$

DARMOFAL
000 
WWUS53 KICT 222231
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT TUE JUL 22 2008

KSC099-133-222245-
/O.CON.KICT.SV.W.0385.000000T0000Z-080722T2245Z/
NEOSHO KS-LABETTE KS-
531 PM CDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LABETTE AND SOUTHEASTERN NEOSHO COUNTIES UNTIL 545 PM CDT...

AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO
60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SOUTH MOUND...OR
8 MILES EAST OF PARSONS.  THIS STORM WAS NEARLY STATIONARY.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN 
LABETTE AND SOUTHEASTERN NEOSHO COUNTIES. VERY HEAVY RAINFALL AND
MINOR LOWLAND FLOODING CAN ALSO BE EXPECTED.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3725 9535 3759 9536 3759 9508 3724 9507
TIME...MOT...LOC 2231Z 045DEG 2KT 3737 9513

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:17 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 22, 3:17 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT TUE JUL 22 2008

.DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES THROUGH THE EXTENDED
PERIODS.

SYNOPSIS:
CURRENTLY HAVE AN UPPER TROUGH ROTATING ACROSS THE GREAT LAKES
REGION WITH ANOTHER UPPER DISTURBANCE LIFTING NORTHEAST ACROSS THE
NORTHERN ROCKIES. THE SYSTEM TO OUR NE HAS ALLOWED A WEAK SURFACE
BOUNDARY TO SLIDE INTO THE PLAINS WITH THIS FEATURE STRETCHING
ACROSS CENTRAL KS THROUGH MISSOURI.

TONIGHT-WED:
A COMPLEX OF STORMS HAS BEEN TRACKING SOUTH ACROSS MO TODAY. THIS
HAS ALLOWED SOME SUBSIDENCE TO SETTLE OVER EASTERN KS WHILE SOME
TOWERING CU ARE DEVELOPING OVER WESTERN PORTIONS OF THE CWA. WITH
AROUND 3000J/KG OF ML CAPE AND MINIMAL CAP...WILL WAIT AND MAKE LAST
SECOND DECISION ON HOW TO PLACE PRECIP CHANCES FOR THIS
EVENING-TONIGHT. THE UPPER WAVE OVER THE NORTHERN ROCKIES WILL START
TO BREAK DOWN THE UPPER RIDGE OVER THE PLAINS ON WED. AS THIS OCCURS
LEE TROUGHING WILL STRENGTHEN WHICH WILL ALLOW THE SURFACE BOUNDARY
TO WASH OUT AND LIFT NORTH. WITH LACK OF SURFACE FOCUS AND UPPER
SUPPORT...CONFIDENCE IS LOW WITH REGARDS TO PRECIP ON WED. THEREFORE
WILL LEAVE DRY FOR NOW.

WITH NO AIRMASS CHANGE EXPECTED TEMPS ON WED WILL TO BE FAIRLY
SIMILAR TO TODAY...WITH NEAR 100 FOR SOUTH CENTRAL AND CENTRAL KS
WITH LOW TO MID 90S OVER SE KS.

WED NIGHT-FRI.
UPPER FLOW WILL CONTINUE TO FLATTEN OUT OVER THE NORTHERN PLAINS
THROUGH THESE PERIODS. CONFIDENCE IS HIGH THAT ELEVATED CONVECTION
WILL DEVELOP WED NIGHT OVER EASTERN NE/WESTERN IA WHERE ISENTROPIC
LIFT AND MOISTURE TRANSPORT ARE MAXIMIZED ALONG THE 315K SURFACE.
THE COMPLEX OF STORMS THAT DEVELOP EARLY THU MORNING WILL DIVE
SOUTHEAST ACROSS MO AND EASTERN KS DURING THE DAY THU. AT THIS TIME
FEEL CONFIDENT ENOUGH IN THE BULK OF THE ACTIVITY STAYING EAST TO
LEAVE PRECIP OUT. WEAK UPPER RIDGE WILL BUILD BACK INTO THE AREA ON
FRI WITH UPPER ENERGY STRENGTHENING OVER ONTARIO.

CONFIDENCE IS HIGH THAT ABOVE NORMAL TEMPS WILL REMAIN IN PLACE OVER
THE ENTIRE AREA FOR BOTH THU AND FRI.

SAT-TUE:
THROUGH THESE PERIODS THE UPPER TROUGH IS EXPECTED TO PERSIST ACROSS
ONTARIO/NORTHERN GREAT LAKES REGION. BOTH ECMWF AND GFS AGREE ON
SLIDING A WEAK SURFACE COLD FRONT SOUTH INTO THE AREA FOR SUN-TUE.
HOWEVER EVEN WITH A SURFACE BOUNDARY FLOATING AROUND...CONFIDENCE IS
NOT THAT HIGH IN THE DEVELOPMENT OF PRECIP. THIS AFTERNOON WE HAVE A
WELL DEFINED SURFACE FRONT TO OUR NORTH WITH VERY LITTLE IF ANY
PRECIP. THEREFORE ADJUSTED POPS TO HIT THE MORE CLIMATOLOGICALLY
FAVORED AREAS OF EASTERN KS...TAKING OUT PRECIP OVER PORTIONS OF
SOUTH CENTRAL KS.

LAWSON

&&

.AVIATION...
FOR THE 18Z TAF SUITE.
MAINLY VFR CONDITIONS EXPECTED FOR MOST TAF SITES...WITH THE MAIN
CONCERN BEING THIS AFTERNOON/EVENING NEAR THE KCNU TAF SITE.  WILL
KEEP SOME MID LEVEL CEILING MENTIONED IN THIS AREA...AS WANING
CONVECTION STAYS JUST TO THE NORTH OF THIS AREA.  WILL NOT INCLUDE A
VCTS MENTION EITHER FOR NEAR KCNU...BUT COULD SEE THIS ADDED LATER.

KETCHAM

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  98  73  98 /  10  10  10  10
HUTCHINSON      71  99  73 100 /  20  10  10  10
NEWTON          72  98  73  98 /  20  10  10  10
ELDORADO        72  97  73  98 /  10  10  10  10
WINFIELD-KWLD   72  98  73  98 /  10  10  10  10
RUSSELL         70  99  71 101 /  20  10  10  10
GREAT BEND      70 100  71 100 /  20  10  10   0
SALINA          71  99  72 100 /  20  10  10  10
MCPHERSON       71  99  72 100 /  20  10  10  10
COFFEYVILLE     73  95  73  96 /  10  10  10  10
CHANUTE         71  94  72  96 /  10  10  10  10
IOLA            71  93  72  95 /  10  10  10  10
PARSONS-KPPF    72  95  73  96 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 22, 4:39 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT TUE JUL 22 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
439 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE AREA THIS AFTERNOON. A
FEW STORMS WILL DEVELOP ALONG THIS FRONT LATE THIS AFTERNOON THROUGH
THE EARLY EVENING HOURS...AFFECTING LOCATIONS ALONG AND NORTH OF A
KINGMAN TO WICHITA TO PARSONS LINE. WHILE THE MAJORITY OF THE STORMS
WILL BE STRONG WITH WINDS TO 50 MPH AND SMALL HAIL...A FEW MAY
ATTAIN SEVERE THRESHOLDS WITH WINDS TO 60 MPH THE MAIN THREAT.

ELSEWHERE...ANOTHER HOT DAY IS IN STORE WITH AFTERNOON HEAT INDICES
REACHING THE 98 TO 103 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE MAIN HAZARD WILL CONTINUE TO BE THE HEAT THIS WEEK WITH HEAT
INDICES CLIMBING INTO THE 100 TO 105 DEGREE RANGE THROUGH FRIDAY.

ANOTHER WEAK SURFACE BOUNDARY IS EXPECTED TO MOVE INTO THE CENTRAL
PLAINS THIS WEEKEND INTO THE BEGINNING OF THE WORK WEEK.
THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT SATURDAY NIGHT
THROUGH MONDAY WITH SOME STRONG STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KETCHAM/LAWSON

In the hours before

Special weather statement, Jul 22, 4:25 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT TUE JUL 22 2008

KSZ053-222200-
CHASE-
425 PM CDT TUE JUL 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELMDALE...OR 8 MILES NORTHWEST OF
COTTONWOOD FALLS...AND WAS NEARLY STATIONARY.

GUSTY OUTFLOW WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 22, 4:35 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT TUE JUL 22 2008

KSZ096-100-222200-
LABETTE-NEOSHO-
435 PM CDT TUE JUL 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE AND NEOSHO COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MCCUNE...OR 10 MILES
NORTHEAST OF PARSONS. THIS STORM WAS NEARLY STATIONARY.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 22, 4:38 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT TUE JUL 22 2008

KSZ052-222200-
MARION-
438 PM CDT TUE JUL 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION COUNTY...

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MARION...AND WAS NEARLY
STATIONARY.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 22, 5:01 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT TUE JUL 22 2008

KSZ072-096-100-222230-
ALLEN-LABETTE-NEOSHO-
501 PM CDT TUE JUL 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...LABETTE AND NEOSHO COUNTIES...

AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM LA HARPE
TO JUST WEST OF MCCUNE. THESE STORMS WERE NEARLY STATIONARY.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

DARMOFAL
Local storm report, Jul 22, 5:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 W ELMDALE             38.37N 96.74W
07/22/2008  E0.88 INCH       CHASE              KS   TRAINED SPOTTER

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:32 PM CDTSevere Thunderstorm WarningICTChase28 min
Jul 22, 4:55 PM CDTSevere Thunderstorm WarningICTChase, Marion35 min
Jul 22, 5:14 PM CDTAreal Flood WarningICTLabette, Neosho4 hr
Jul 22, 5:29 PM CDTSevere Thunderstorm WarningICTChase, Marion26 min
Jul 22, 5:43 PM CDTSevere Thunderstorm WarningICTLabette, Neosho19 min
Jul 22, 6:01 PM CDTAreal Flood WarningICTChase5 hr
Jul 22, 6:20 PM CDTSevere Thunderstorm WarningICTNeosho40 min
Jul 22, 6:44 PM CDTSevere Thunderstorm WarningICTSedgwick26 min
Jul 22, 6:57 PM CDTSevere Thunderstorm WarningICTLabette, Neosho33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.